New Mexico, 2020High Wind in New Mexico, March 23, 2020
March 23, 2020 · NWS ABQ · 1 event in 1 county or zone
Strong west to northwest flow aloft over northern New Mexico produced mountain wave activity along the east slopes of the central mountain chain during the late evening hours of March 23, 2020. Most locations experienced wind gusts in the 35 to 45 mph range for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest flow aloft over northern New Mexico produced mountain wave activity along the east slopes of the central mountain chain during the late evening hours of March 23, 2020. Most locations experienced wind gusts in the 35 to 45 mph range for several hours. However, a mountain wave crashed at the Raton Airport and produced a peak wind gust up to 61 mph. No damage was reported with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 10:10 PM MST, 1 hour earlier.
Area forecast discussion, Mar 23, 10:10 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1110 PM MDT Mon Mar 23 2020
.AVIATION...
06Z TAF CYCLE
Strong zonal flow aloft will allow for occasional wly wind gusts to
around 35kt along the east slopes of the central mt chain through
12Z. Lcl MVFR to IFR cigs to obscure mts along and west of the
Contdvd and north of Interstate 40 including KFMN and KGUP through
14Z before improving. IFR cigs associated with a weak surface wind
shift may also clip far ne NM before 13Z, but surface lee trough
developing by 21Z.
&&
.PREV DISCUSSION...256 PM MDT Mon Mar 23 2020...
.SYNOPSIS...
A modestly active pattern through the next seven days with storms
impacting NM this afternoon into tonight, Thursday through Friday and
maybe early next week. Aside from the expected precipitation the
winds will let us know it's Spring with strong winds this afternoon
and early evening, and on Wednesday and Thursday. Precipitation
chances will be favorable for this afternoon and evening, and again
late Thursday through Friday. Tuesday will be a fine day with lots of
sunshine, less wind and mild temperatures. Along with the strong
winds Wednesday and Thursday, temperatures will be quite warm. Next
weekend is looking nice.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
A weakening low will open to a trough as it moves over NM late this
evening and tonight, producing mostly showers and high mountain snow
across the northern tier of the state. There is enough instability
associated ahead of this system to allow for a stray thunderstorm
through San Juan and Rio Arriba Counties this evening. Meanwhile,
windy westerlies are strengthening this hour and are expected to
peak late today continuing into the evening thanks to a Pacific cold
front moving through. Peak gusts of 35 to 50 mph can be expected
mainly along the continental divide and along and just east of the
central mountain chain. Wind Advisories for these areas will
continue to 10pm this evening, with advisory winds possibly
lingering at Clines Corners to midnight.
Zonal flow aloft sets in Tuesday with lighter but still breezy
westerlies remaining. Temperatures will be pleasant with near 60
across western and northern NM, mid to upper 60s in the RGV at ABQ,
and 70s for the lower RGV and eastern plains.
LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Winds will really crank up Wednesday and Thursday ahead of the next
upstream short wave trough. Winds will reach advisory level Wednesday
and especially Thursday across the east, with the western higher
terrain also reaching advisory levels Thursday. Showers and some
thunderstorms are expected Thursday through Friday, with high
mountain snow. Temperatures will be quite warm Wednesday and
Thursday. The upper trough will finally cross NM Friday with cooler
temperatures. The weekend is looking decent with dry weather. Highs
Saturday will be on the cool side, several degrees below normal,
while Sunday warms up to near normal.
&&
.FIRE WEATHER...
Elevated to locally critical fire weather this afternoon across
mostly the southern half of the state vacates the area Tuesday as
winds calm. Daytime highs Wednesday will be 10-15F above normal
across the eastern plains, with breezy to locally windy conditions
will combining with MinRHs in the low teens to create critical fire
weather. The lone limiting factor will be moderate Haines, and so a
Fire Weather Watch issuance will be handed off to the subsequent
shift. Widespread excellent ventilation Wednesday continues Thursday
turning out of the southwest. Temperatures will remain well above
normal across eastern NM with stronger southwest winds and a Haines6
looking to arrive through northeastern NM. There is some uncertainty
regarding just how dry it will be with current forecast MinRHs
dipping only to the upper teens, so there may only be elevated fire
weather concerns. Stay tuned for Thursday. A weak weather system
brings showers favoring the northern tier of the state Thursday
night into Friday with cooler temperatures Friday. Conditions dry
out and trend warmer for the weekend.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 23, 2:18 AM MST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MDT Mon Mar 23 2020
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
318 AM MDT Mon Mar 23 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Breezy to windy conditions will develop across the area today with
the strongest winds expected across the east. A Wind Advisory is in
effect this afternoon and evening for portions of the central
mountain chain and Central Highlands. Wind speeds of 25 to 35 mph
with gusts near 55 mph may create difficult driving conditions along
north-to-south oriented roads. In addition, a few hours of near
critical fire weather conditions will be possible this afternoon for
the east and Rio Grande Valley.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Less wind is expected Tuesday although breezy conditions will persist
across east central NM. Strong winds redevelop Wednesday and Thursday
across the area with the strongest winds again expected in the east.
Critical fire weather conditions are again possible for eastern and
central NM, especially on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
15
High Wind, Far Northeast Highlands
- When
- March 23, 11:10 PM MST to 11:45 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
The Raton airport reported a peak wind gust up to 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, March 23 to 24, 2020$59,000 · 16 events
- Winter Storm and Winter Weather in New York, March 23 to 24, 202027 events
- Winter Storm in Maine, March 23 to 24, 202015 events
- Winter Storm in New Hampshire, March 23 to 24, 202013 events
- Flash Flooding in Alabama, March 23 to 30, 202010 events
- Winter Storm in Vermont, March 23 to 24, 20203 events
- Heavy Snow in Massachusetts, March 23 to 24, 20203 events
- Winter Weather in Pennsylvania, March 23, 20202 events
- Heavy Snow in New York, March 23, 20202 events
- Winter Weather in New York, March 23, 20202 events
- Winter Weather in Massachusetts, March 23 to 24, 20202 events
- Winter Weather in Connecticut, March 23 to 24, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873502.